Kentucky, 2002

Flood in Kentucky, December 20 to 21, 2002

December 20 to 21, 2002 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 19, 9:55 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 19, 9:55 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
955 PM EST THU DEC 19 2002

A BIT OF A PICKLE WITH THE FCST TNGT. NEEDED TO EXTEND FLOOD WARNING
FOR A HANDFUL OF COUNTIES NEAR THE OHIO RIVER... WHERE FLOODING FROM
EARLIER RAIN WAS STILL ONGOING. OTHERWISE...BULK OF PCPN NOW EAST OF
OUR FORECAST AREA (FA) AT MID EVNG --  ALTHOUGH LAST GASP BAND OF
RAIN (ASSOCIATED WITH PASSAGE OF UPR TROF)  WILL BRING ONE MORE SHOT
OF PCPN TO OUR REGION OVNGT...BEFORE ALL IS SAID AND DONE.  AMOUNTS
HOWEVER WILL BE UNDER ONE QUARTER OF AN INCH...AND SHOULD NOT POSE A
THREAT OF RENEWING ANY FLOODING. AS A RESULT...WE WILL DROP THE
FLOOD WATCH WITH THE LATE EVENING ISSUANCE.

RMNDR OF FCST UNCHANGED.

.SDF...NONE.
STUREY
Hazardous weather outlook, Dec 19, 10:30 PM EST, 2 hours 40 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EST THU DEC 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE HEAVY RAIN OF EARLIER TODAY AND THIS EVENING HAS SHIFTED EAST OF
SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. A COUPLE BANDS OF
SHOWERS WILL STILL PASS THROUGH OUR REGION OVERNIGHT...BUT RAINFALL
AMOUNTS ARE EXPECTED TO BE UNDER ONE QUARTER OF AN INCH. THE NEW
RAINFALL OVERNIGHT WILL NOT BE ENOUGH TO CAUSE ANY NEW FLOODING
PROBLEMS.

HOWEVER...FLOOD WARNINGS REMAIN IN EFFECT UNTIL 400 AM EST FOR A
SMALL HANDFUL OF COUNTIES NEAR THE OHIO RIVER. IN THESE AREAS...SOME
ROADS REMAINED CLOSED...AND THUS THE FLOOD WARNINGS WERE EXTENDED TO
ALLOW HIGH WATERS TO SLOWLY RECEDE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN AREA OF LOW
PRESSURE IS EXPECTED TO DEVELOP IN THE WESTERN GULF OF MEXICO
TUESDAY AND MOVE ACROSS THE GULF COAST STATES CHRISTMAS. IT IS
STILL TOO EARLY TO DETERMINE WHAT TYPE OF PRECIPITATION WILL OCCUR
BUT SOME SNOW MAY BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VLD

In the hours before

Local storm report, Dec 19, 9:27 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
927 PM EST THU DEC 19 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    NEW ALBANY                IN   FLASH FLOODS
12/19/02   FLOYD                          10 FEET OF WATER OVER
                                          CROWDER ROAD. ROAD CLOSED
                                          AT 730 PM EST.

0600 PM    5S BRANDENBURG            KY   FLASH FLOODS
12/19/02   MEADE                          HWY 448 COVERED.

0600 PM    CUSTER                    KY   FLASH FLOODS
12/19/02   BRECKINRIDGE                   BRIDGE COVERED ON HWY 690

0600 PM    HAWESVILLE                KY   FLASH FLOODS
12/19/02   HANCOCK                        MIDDLE KNOXVILLE ROAD 4-8
                                          INCHES OF WATER FLOWING
                                          OVER.

LD
Local storm report, Dec 19, 9:36 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
936 PM EST THU DEC 19 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    COUNTY WIDE               KY   FLASH FLOODS
12/19/02   OLDHAM                         MOODY LANE CLOSED IN
                                          LAGRANGE. HWY 42 HIGH
                                          WATER. ASH AVENUE IN
                                          LAGRANGE CLOSED BY STATE.

0830 PM    COUNTY WIDE               KY   FLASH FLOODS
12/19/02   BOURBON                        WATER OVER ROADS US68.
                                          MILLSBURY RD - HIGH WATER
                                          BUT RECEDING

0830 PM    COUNTY WIDE               IN   FLASH FLOODS
12/19/02   HARRISON                       3 FEET OF WATER ON EAST
                                          END OF COUNTY-IMPASSIBLE.
                                          ROCKY SPRING ROAD COVERED
                                          -WEST END OF COUNTY.

LD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ohio

When
December 20, 1:10 AM EST to December 21, 3:30 PM EST
Where
Ohio forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

The Rough River at Dundee crested at 26.2 feet at 8:30 PM on December 20. Flood stage at Dundee is 25 feet. At this level, a section of KY 69 about half a mile long near the bridge begins to flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324010.